Alert archive / Montana / High Wind Warnings in 2023
High Wind Warning 28, NWS Great Falls, MT
NWS Great Falls, MT issued this high wind warning at Dec 4, 2023, 5:10 PM MST for 5 counties in Montana. It was in force for 27 hr. 6 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Dec 4, 2023, 5:10 PM MST (00:10 UTC)
- Expired
- Dec 5, 2023, 7:59 PM MST
- In force
- 27 hr
- Issued by
- NWS Great Falls, MT
Counties Glacier County, MT, Lewis and Clark County, MT, Pondera County, MT, Teton County, MT, Toole County, MT
The radar
The Great Falls radar (KTFX), 100 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 5, 12:21 AM MST | NON-TSTM WND GST 59 | 8 Se East Glacier Park, MT | Mesonet station DCRM8 Deep Creek RAWS. |
| Dec 5, 2:22 AM MST | NON-TSTM WND GST 52 | 2 Se Browning, MT | Mesonet station MTBWG Browning (MT DOT). |
| Dec 5, 7:21 AM MST | NON-TSTM WND GST 85 | 8 Se East Glacier Park, MT | Mesonet station DCRM8 Deep Creek RAWS. |
| Dec 5, 11:30 AM MST | NON-TSTM WND GST 58 | 3 Sw Cut Bank, MT | ASOS station KCTB Cut Bank Airport. First instance of 58+ mph wind gusts. |
| Dec 5, 11:30 AM MST | NON-TSTM WND GST 58 | 3 Sw Cut Bank, MT | |
| Dec 5, 12:04 PM MST | NON-TSTM WND GST 62 | 3 Sw Cut Bank, MT | ASOS station KCTB Cut Bank Airport. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 0.2 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2186 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 304 m²/s²
- 0-3 km storm-relative helicity
- 359 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
707 WWUS75 KTFX 050010 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 510 PM MST Mon Dec 4 2023 MTZ301-302-051200- /O.UPG.KTFX.HW.A.0023.231205T1600Z-231206T0400Z/ /O.NEW.KTFX.HW.W.0028.231205T0010Z-231206T0400Z/ East Glacier Park Region-Northern High Plains- Including the following locations: Heart Butte, Marias Pass, Kiowa, Babb, Saint Mary, Browning, Dupuyer, East Glacier Park, and Logan Pass 510 PM MST Mon Dec 4 2023 ...HIGH WIND WARNING IN EFFECT UNTIL 9 PM MST TUESDAY... * WHAT...Southwest winds 35 to 45 mph with gusts up to 75 mph. * WHERE...Eastern Glacier National Park and adjacent foothills and plains. * WHEN...Until 9 PM MST Tuesday. * IMPACTS...High winds may move loose debris, damage property and cause isolated power outages. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ MTZ303-308-051200- /O.NEW.KTFX.HW.W.0028.231205T0010Z-231206T0400Z/ Eastern Glacier, Western Toole, and Central Pondera-Southern High Plains- Including the following locations: Bynum, Cut Bank, Ethridge, Choteau, Pendroy, and Santa Rita 510 PM MST Mon Dec 4 2023 ...HIGH WIND WARNING IN EFFECT UNTIL 9 PM MST TUESDAY... * WHAT...Southwest winds 25 to 40 mph with gusts up to 60 mph. * WHERE...Eastern Glacier, Western Toole, and Central Pondera and Southern High Plains. * WHEN...Until 9 PM MST Tuesday. * IMPACTS...Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ RG
3 follow-up statements
941 WWUS75 KTFX 050926 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 226 AM MST Tue Dec 5 2023 MTZ301>303-308-052300- /O.CON.KTFX.HW.W.0028.000000T0000Z-231206T0400Z/ East Glacier Park Region-Northern High Plains-Eastern Glacier, Western Toole, and Central Pondera-Southern High Plains- Including the following locations: Browning, Cut Bank, Bynum, Santa Rita, Kiowa, Marias Pass, Saint Mary, Babb, Dupuyer, Choteau, Pendroy, Heart Butte, Ethridge, Logan Pass, and East Glacier Park 226 AM MST Tue Dec 5 2023 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MST THIS EVENING... * WHAT...Southwest winds 35 to 45 mph, with gusts ranging from 65 to 75 mph. * WHERE...The Montana Hi-Line adjacent to the Rocky Mountain Front, and Southern High Plains. * WHEN...Until 9 PM MST this evening. * IMPACTS...Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ Brusda
729 WWUS75 KTFX 051951 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 1251 PM MST Tue Dec 5 2023 MTZ301>303-308-060400- /O.CON.KTFX.HW.W.0028.000000T0000Z-231206T0400Z/ East Glacier Park Region-Northern High Plains-Eastern Glacier, Western Toole, and Central Pondera-Southern High Plains- Including the following locations: Saint Mary, Browning, Santa Rita, Marias Pass, Pendroy, Heart Butte, Bynum, Logan Pass, Cut Bank, Babb, Choteau, Dupuyer, Kiowa, East Glacier Park, and Ethridge 1251 PM MST Tue Dec 5 2023 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MST THIS EVENING... * WHAT...Southwest winds 35 to 45 mph, with gusts up to 60 mph. Isolated wind gusts up to 85 mph in wind prone areas along the immediate eastern slopes of the Rocky Mountain Front. * WHERE...The Montana Hi-Line adjacent to the Rocky Mountain Front, and Southern High Plains. * WHEN...Until 9 PM MST this evening. * IMPACTS...Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ Moldan
587 WWUS75 KTFX 060259 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 759 PM MST Tue Dec 5 2023 MTZ301>303-308-060400- /O.CAN.KTFX.HW.W.0028.000000T0000Z-231206T0400Z/ East Glacier Park Region-Northern High Plains-Eastern Glacier, Western Toole, and Central Pondera-Southern High Plains- Including the following locations: Heart Butte, Dupuyer, Santa Rita, Ethridge, Cut Bank, Marias Pass, Bynum, Pendroy, Logan Pass, Choteau, Kiowa, Saint Mary, Browning, East Glacier Park, and Babb 759 PM MST Tue Dec 5 2023 ...HIGH WIND WARNING IS CANCELLED... The threat for damaging winds on the Rocky Mountain Front and adjacent plains has ended. Additional gusts of up to 40 mph will remain possible over the plains until after midnight, with gusts up to 55 mph closer to the Rocky Mountain Front throughout the night. $$ SC
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Dec 4, 4:41 PM MST, 29 minutes earlier.
Area forecast discussion, Dec 4, 4:41 PM MST, 29 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 441 PM MST Mon Dec 4 2023 ...AVIATION SECTION UPDATED... .SYNOPSIS... A breezy start to the week. Temperatures will rise to above average temperatures for the beginning of the week. A pattern of mainly mountain precipitation continues through the weekend, with the best chances on Thursday. && .DISCUSSION... High pressure continues to build in throughout the day, bringing in warmer air. Temperatures will remain mild for the beginning of the week with highs reach the 50s to low 60s on Tuesday and Wednesday. Gusty winds along with cloudy skies overnight will also keep low temperatures on the warmer side. Tuesday morning, a frontal zone along with a strong pressure gradient will set up along the Rocky Mountain Front. This front may develop some quick, light snow/rain showers to the Northwest and Central Montana mountains Tuesday morning. 700mb winds strengthen over a narrow corridor along the Rocky Mountain Front. Therefore, the strongest winds will mainly be confined to the immediate eastern slopes of the Rocky Mountain Front for Tuesday afternoon. Probabilistic guidance shows a 60% of wind gusts exceeding 64kts (75mph) within the eastern Glacier Park region. However, there is not enough confidence currently that peak winds will reach High Warning Criteria. A High Wind Watch remains in effect for Tuesday at this time for that region. Heading into Wednesday night, the upper level ridge breaks down, and a trough moves through the region. An upper level wave brings some Pacific moisture to the region on Thursday and develop precipitation. The bulk of the precipitation will remain in the mountains. Cooling follows behind this system, bringing down temperatures for the end of the week. High temperatures will drop into the 30s for the weekend. After the upper level trough translates east, northwesterly flow aloft builds in through the end of the week. A few upper level shortwaves embedded in the NW flow aloft may bring additional light precipitation for mountain locations through the end of the week. Wilson && .AVIATION... 441 PM MST Mon Dec 4 2023 (05/00Z TAF Period) West to northwesterly flow aloft strengthens tonight into Tuesday as upper level ridging moves over the Northern Rockies. Weak embedded perturbations will maintain increased mid to high level cloud-cover through much of the period. Precipitation will be limited to isolated showers over the mountains with VFR conditions largely prevailing at all terminals; however, cloud bases may lower enough at times to obscure mountain tops. As the winds aloft increase, so will mountain wave turbulence and instances of low-level wind shear. Strong winds (with gusts >50kts) develop along the immediate eastern slopes of the Rocky Mtn Front tonight with SW gusts 40 kts or more developing at KCTB by around midnight. Mountain wave activity will move the gusty winds onto the plains around 09Z and diurnal mixing will maintain the windy conditions during the day on Tuesday. Wind gusts over the plains my exceed 40 kts at times on Tuesday, mostly for KCTB and KGTF. - RCG Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .PRELIMINARY POINT TEMPS/POPS... GTF 40 60 43 58 / 30 10 0 0 CTB 35 57 39 55 / 20 10 0 10 HLN 37 58 35 56 / 10 10 0 10 BZN 32 55 30 54 / 10 0 0 0 WYS 24 38 22 40 / 20 20 0 0 DLN 30 49 30 48 / 0 0 0 0 HVR 34 62 43 59 / 20 20 10 10 LWT 32 60 41 59 / 20 10 0 0 && .TFX WATCHES/WARNINGS/ADVISORIES... High Wind Watch from Tuesday morning through Tuesday evening for East Glacier Park Region-Northern High Plains. && http://www.weather.gov/greatfalls
Nearby
High Wind Warnings in Montana, 2023Every high wind warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.